Practice Lesson of the Week

Acute liver failure after administration of paracetamol at the maximum recommended daily dose in adults

BMJ 2010; 341 doi: http://dx.doi.org/10.1136/bmj.c6764 (Published 02 December 2010) Cite this as: BMJ 2010;341:c6764
  1. Lee C Claridge, Wellcome Trust clinical research fellow and specialist registrar in hepatology12,
  2. Bertus Eksteen, MRC clinician scientist and honorary consultant hepatologist12,
  3. Amanda Smith, lead pharmacist in liver and solid organ transplantation1,
  4. Tahir Shah, consultant hepatologist1,
  5. Andrew P Holt, consultant hepatologist1
  1. 1Liver Unit, Queen Elizabeth Hospital, Birmingham B15 2TH, UK
  2. 2Centre for Liver Research, Institute of Biomedical Research, University of Birmingham, Birmingham B15 2TT
  1. Correspondence to: L C Claridge l.c.claridge{at}bham.ac.uk
  • Accepted 12 October 2010

A total of 4 g of paracetamol repeated daily may be hepatotoxic in malnourished adults with low body weight

Paracetamol is the most commonly used analgesic and antipyretic in the world; it can be bought without prescription in most countries despite being the commonest cause of acute liver failure in western Europe. Prescribing information suggests that it is safe to use in adults in divided doses that total 4 g daily. Malnutrition, starvation, chronic alcohol misuse, and concomitant use of drugs that induce cytochrome P450 enzymes increase the risk of hepatotoxicity induced by paracetamol. Nevertheless, doctors commonly regard paracetamol 4 g daily as being safe as well as an effective analgesic. We describe two cases (one fatal) of acute liver failure secondary to maximum dose oral paracetamol; these highlight the importance of considering dose reduction in those with low body weight and/or other risk factors for hepatotoxicity.

Case reports

Case 1

A 43 year old man was admitted with an exacerbation of Crohn’s colitis. His nutritional status was poor, with an admission weight of 30 kg and a body mass index (weight (kg)/(height (m)2)) of 12. He received intravenous hydrocortisone and metronidazole along with oral paracetamol at a total dose of 4 g daily. Four days later he became confused and tachypnoeic and was found to have developed acute liver failure with an aspartate aminotransferase of 12 769 IU/l, international normalised ratio of 9.1 (figure), and severe lactic acidosis. Liver function tests were normal at the time of his admission. His paracetamol concentration was raised (92 mg/l) despite him having received the standard maximum adult dose under direct supervision. No other cause of liver failure could be identified; he was never hypotensive, and serological studies for acute viral infection were negative. He was transferred to the regional liver failure service, but despite treatment …

Sign in

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe